Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 176, NWS Twin Cities, MN

July 28, 1999Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 1999, 11:31 PM CDT for Todd County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 11:31 PM CDT (04:31 UTC)
Expired
Jul 29, 1999, 12:00 AM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 171 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:48 PM CDTHail 1Eagle Bend, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 290435 RRA
SVRMSP
MNC153-290500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA

* UNTIL MIDNIGHT CDT

* AT 1131 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES WEST OF EAGLE BEND...OR
  ABOUT 21 MILES NORTHWEST OF LONG PRAIRIE...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  EAGLE BEND
  CLARISSA
  BROWERVILLE

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. 
REMEMBER...pSEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:40 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 28, 8:40 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT WED JUL 28 1999

MAIN CONCERN IN THE NEAR TERM IS WITH TSTMS. SHORT LINE OF
CONVECTION HAS DEVELOPED PAST HR NR BJI. WOULD APPEAR THAT
THIS IS AN AREA OF STG WAA...WITH 00Z ABR SOUNDING INDICATING
A 30 KT LOW LVL JET. AWAY FROM THE AREA OF BEST QG FORCING...
APPEARS THAT MASSIVE CAP IS DOMINATING ANYTHING THAT TRIES
TO GET GOING.

BASED ON VERY WARM MID LEVEL TEMPS...WOULD NOT BE SURPRISED
IF IT TAKES A WHILE FOR THE NW MN STORMS TO GET THEIR ACT TOGETHER.
18Z ETA SEEMED TO PINPOINT THE AREA OF SIG 850 MB THETA-E ADV BETTER
THAN LATER RUCS. ORIENTIATION OF 1000-500 MB THICKNESS/CORFIDI VECTORS
AND AREA OF BEST THETA-E ADV SUGGEST PRESENT CONVECTION WILL MOVE
EAST...THEN SE...AND WILL INTRODUCE A SMALL POP FOR FAR NE WI
COUNTIES. OTRW...NO MAJOR UPDATES.

.MSP...NONE.
DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:59 PM CDTSevere Thunderstorm WarningMPXPope, Stevens46 min
Jul 29, 12:16 AM CDTSevere Thunderstorm WarningMPXMorrison44 min
Jul 29, 12:26 AM CDTSevere Thunderstorm WarningMPXBenton, Stearns34 min
Jul 29, 12:55 AM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison35 min
Jul 29, 1:48 AM CDTSevere Thunderstorm WarningMPXKanabec42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.